Ms PATTEN (Northern Metropolitan) (12:35): My question is to the Minister for Health. There seems to be a great deal of confusion right now in relation to the medication ibuprofen. We have been hearing stories circulating, particularly in the UK and in France, saying that it is dangerous to take if you have the coronavirus. In fact they are saying things like it could have grave and serious side effects. We know that people do take ibuprofen or paracetamol to bring their temperature down when they have got flu-like symptoms, and obviously older people are quite commonly taking ibuprofen regularly. I am just wondering if you can clarify to us whether we should be avoiding ibuprofen.
Ms MIKAKOS (Northern Metropolitan—Minister for Health, Minister for Ambulance Services) (12:36): I will seek some advice from my chief health officer on this specific issue and provide a written response to you. I think it is a very important question that you have posed, and I think it is important that I get some advice on that matter. There has not been a time in the last few weeks that I have not regretted not having gone to med school rather than law school, but I will be seeking some advice and I am happy to provide that to the member.
Mr Atkinson: On a point of order, President, can we have that advice today to all members? That is actually very timely and useful information.
Ms MIKAKOS: Further to the point of order, President, I am very happy to ensure that that advice is on the Department of Health and Human Services website later today so we can provide it not just to members but to the community more broadly. I will be endeavouring to ensure that we can get that advice out to the whole community.
Ms PATTEN (Northern Metropolitan) (12:37): Thank you, Minister. That would be really helpful. And thank you, Mr Atkinson, for raising that. Just by way of a supplementary: I suppose it got me thinking that if ibuprofen, being a non-steroidal product, may have these side effects for people with COVID-19, could you also confirm whether other anti-inflammatory drugs that people use for arthritis may also have similar warnings related to them?
Ms MIKAKOS (Northern Metropolitan—Minister for Health, Minister for Ambulance Services) (12:37): In a similar vein, I am happy to provide that further advice to the member and will seek to do so to the house and to the community. I should point out that the advice that I do have is that the literature is still being examined on these issues. I am not 100 per cent certain I will be able to have a definitive answer for you by the end of today, but if it is possible to do so I will certainly be endeavouring to provide that.
Fiona Patten MP
Leader of Reason
Member for Northern Metropolitan Region
Question without notice 18/3/20